Alert archive / Iowa / Winter Storm Warnings in 2009
Winter Storm Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm warning at Feb 20, 2009, 3:56 PM CST for Black Hawk County, Bremer County, Butler County, Iowa. It took effect at Feb 20, 2009, 6:00 PM CST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2009, 3:56 PM CST (21:56 UTC)
- In effect from
- Feb 20, 2009, 6:00 PM CST
- Expired
- Feb 21, 2009, 3:18 AM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 8:36 PM CST | SNOW 0.5 | Waterloo, IA | |
| Feb 20, 9:34 PM CST | SNOW 0.6 | Waterloo, IA | |
| Feb 21, 2:43 AM CST | SNOW 2.2 | Waverly, IA | BREMET COUNTY SHERIFF DEPUTY MEASUREMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 202156 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CST FRI FEB 20 2009 ...MODERATE TO HEAVY SNOW AND BLOWING SNOW EXPECTED ACROSS NORTHEAST IOWA... .LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING PERIODS OF MODERATE TO HEAVY SNOW TO NORTH CENTRAL AND NORTHEAST IOWA. INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW OVERNIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS. IAZ027-028-039-210600- /O.UPG.KDMX.WW.Y.0011.090221T0000Z-090221T1500Z/ /O.NEW.KDMX.WS.W.0003.090221T0000Z-090221T1800Z/ BUTLER-BREMER-BLACK HAWK- INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO 356 PM CST FRI FEB 20 2009 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. SNOW WILL DEVELOP OVER NORTHEAST IOWA EARLY THIS EVENING. PERIODS OF MODERATE TO HEAVY SNOWFALL ARE EXPECTED TONIGHT...ESPECIALLY BETWEEN 8 PM AND 2 AM. LIGHT TO MODERATE SNOW WILL CONTINUE OVERNIGHT WITH TOTAL ACCUMULATIONS FROM FOUR TO SEVEN INCHES THROUGH SATURDAY MORNING. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS. A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ004>007-015>017-025-026-037-038-049-050-210600- /O.CON.KDMX.WW.Y.0011.090221T0000Z-090221T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION... HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO 356 PM CST FRI FEB 20 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY. LIGHT TO MODERATE SNOW WILL CONTINUE TO SPREAD ACROSS NORTHERN IOWA THROUGH LATE AFTERNOON AND SPREAD TO THE SOUTHEAST DURING THE EARLY EVENING HOURS. VARIED INTENSITIES OF LIGHT TO MODERATE SNOW ARE THEN EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT WITH TOTAL ACCUMULATIONS FROM TWO TO FIVE INCHES...WITH THE HIGHER END OF THAT RANGE EAST OF A LINE FROM FOREST CITY TO ELDORA. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE BY LATE SATURDAY MORNING A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ KINNEY
4 follow-up statements
000 WWUS43 KDMX 210057 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CST FRI FEB 20 2009 ...MODERATE TO HEAVY SNOW AND BLOWING SNOW EXPECTED ACROSS NORTHEAST IOWA... .LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING PERIODS OF MODERATE TO HEAVY SNOW TO NORTH CENTRAL AND NORTHEAST IOWA. INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW OVERNIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS. IAZ027-028-039-210900- /O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/ BUTLER-BREMER-BLACK HAWK- INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO 657 PM CST FRI FEB 20 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY. SNOW WILL SPREAD INTO AND INTENSIFY OVER THE AREA THIS EVENING. PERIODS OF MODERATE TO HEAVY SNOW CAN BE EXPECTED BETWEEN 9 PM AND 2 AM. SNOWFALL INTENSITY WILL GRADUALLY DECREASE FROM WEST TO EAST AFTER MIDNIGHT. TOTAL ACCUMULATIONS FROM FOUR TO SEVEN INCHES THROUGH SATURDAY MORNING. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING... WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS. A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ004>007-015>017-025-026-037-038-049-050-210900- /O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION... HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO 657 PM CST FRI FEB 20 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. LIGHT TO MODERATE SNOW OVER NORTH CENTRAL IOWA WILL SPREAD OVER THE REST OF THE AREA BY MID TO LATE EVENING. SNOWFALL RATES WILL APPROACH AN INCH AN HOUR AT TIMES FOR A COUPLE OF HOURS. SNOWFALL WILL BEGIN TO TAPER OFF BETWEEN 8 AND 9 PM IN THE ESTHERVILLE AREA...AND OVER MOST AREAS WEST OF INTERSTATE BY AROUND MIDNIGHT. TOTAL ACCUMULATIONS FROM TWO TO FIVE INCHES...WITH THE HIGHER END OF THAT RANGE EAST OF A LINE FROM FOREST CITY TO ELDORA. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING... WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE BY LATE SATURDAY MORNING A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$
000 WWUS43 KDMX 210319 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 919 PM CST FRI FEB 20 2009 .LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING PERIODS OF MODERATE NORTH CENTRAL AND NORTHEAST IOWA. INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW OVERNIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS. IAZ027-028-039-211130- /O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/ BUTLER-BREMER-BLACK HAWK- INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO 919 PM CST FRI FEB 20 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY. SNOW WILL CONTINUE THROUGH THE NIGHT. PERIODS OF MODERATE SNOW AREA POSSIBLE THROUGH 2 AM. SNOWFALL INTENSITY WILL GRADUALLY DECREASE FROM WEST TO EAST AFTER MIDNIGHT. TOTAL ACCUMULATIONS FROM THREE TO SIX INCHES AREA POSSIBLE THROUGH SATURDAY MORNING...WITH SPOTTY SEVEN INCH AMOUNTS. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING... WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS. A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ004>007-015>017-025-026-037-038-049-050-211130- /O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION... HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO 919 PM CST FRI FEB 20 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. LIGHT SNOW WILL CONTINUE NORTHWEST OF A LAKE MILLS TO FORT DODGE LINE INTO THE EARLY MORNING HOURS. ADDITIONAL ACCUMULATION WILL BE AROUND AN INCH OR LESS. LIGHT TO MODERATE SNOW CAN BE EXPECTED EAST OF THAT AREA THROUGH 2 AM. THE SNOW WILL TAPER OFF FROM WEST TO EAST BETWEEN MIDNIGHT AND 3 AM. TOTAL ACCUMULATIONS FROM TWO TO FOUR INCHES ARE EXPECTED...WITH HIGHER AMOUNTS OF THREE TO FIVE INCHES EAST OF A LINE FROM FOREST CITY TO ELDORA. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING... WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE BY LATE SATURDAY MORNING A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$
000 WWUS43 KDMX 210546 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1146 PM CST FRI FEB 20 2009 .LOW PRESSURE OVER CENTRAL MISSOURI TRACK TO SOUTHWEST LOWER MICHIGAN BY SATURDAY AFTERNOON. THIS LOW WILL BRING PERIODS OF MODERATE SNOW TO NORTH CENTRAL AND NORTHEAST IOWA. INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW THROUGH TONIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS. IAZ027-028-039-211400- /O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/ BUTLER-BREMER-BLACK HAWK- INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO 1146 PM CST FRI FEB 20 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY. SNOW WILL CONTINUE THROUGH THE NIGHT. PERIODS OF MODERATE SNOW AREA POSSIBLE THROUGH 3 AM. SNOWFALL INTENSITY WILL GRADUALLY DECREASE FROM WEST TO EAST AFTER MIDNIGHT. TOTAL ACCUMULATIONS FROM THREE TO FIVE INCHES ARE POSSIBLE THROUGH SATURDAY MORNING...WITH SPOTTY SIX OR SEVEN INCH AMOUNTS NORTHEAST OF A CLARKSVILLE TO WATERLOO LINE. A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING... WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS. A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ IAZ004>007-015>017-025-026-037-038-049-050-211400- /O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION... HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO 1146 PM CST FRI FEB 20 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. LIGHT SNOW...WITH OCCASIONAL BRIEF HEAVIER PERIODS...WILL CONTINUE FROM INTERSTATE 35 EAST THROUGH 3 AM. THE SNOW WILL DIMINISH FROM WEST TO EAST AFTER 2 AM. ADDITIONAL ACCUMULATION WILL BE IN THE ONE TO TWO INCH RANGE THROUGH THE REST OF THE NIGHT. WEST OF INTERSTATE 35...LITTLE ADDITIONAL ACCUMULATION IS EXPECTED WITH ONLY AROUND ONE HALF INCH OF NEW SNOW. TOTAL ACCUMULATIONS WILL GENERALLY BE IN THE TWO TO FOUR INCH RANGE. A NORTHWEST WIND OF 20 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH...WEST OF U.S. HIGHWAY 169 WILL SPREAD EAST OVERNIGHT. THE WINDS WILL COVER THE ENTIRE AREA BY 4 AM. THESE WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE BY LATE SATURDAY MORNING A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$
000 WWUS43 KDMX 210918 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 318 AM CST SAT FEB 21 2009 .LOW PRESSURE LOCATED TO THE NORTH OF SAINT LOUIS WILL TRACK INTO LOWER MICHIGAN BY THIS AFTERNOON. ACCUMULATING SNOW WILL END THIS MORNING OVER THE EASTERN HALF OF IOWA...BUT STRONG NORTHWEST WINDS WILL PRODUCE SOME BLOWING SNOW INTO EARLY AFTERNOON. IAZ027-028-039-211730- /O.CAN.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/ /O.EXB.KDMX.WW.Y.0011.000000T0000Z-090221T1800Z/ BUTLER-BREMER-BLACK HAWK- INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO 318 AM CST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. LIGHT TO MODERATE SNOW WILL DIMINISH IN WATERLOO AND THE SURROUNDING AREA BY 6 AM...WITH A TOTAL ACCUMULATION UP TO 3 INCHES. HOWEVER...NORTHWEST WINDS WILL INCREASE...WITH GUSTS TO 40 MPH...CAUSING BLOWING SNOW AND LOCALLY POOR VISIBILITY THROUGH THE MORNING. DRIVING CONDITIONS WILL BE POOR IN OPEN AREAS. FLURRIES OR VERY LIGHT SNOW WILL CONTINUE AS WELL...BUT LITTLE OR NO ACCUMULATION IS EXPECTED AFTER 6 AM. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ IAZ004>007-015>017-025-026-037-211030- /O.CAN.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION... HAMPTON...ELDORA 318 AM CST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WINTER WEATHER ADVISORY. STRONG WINDS AND FLURRIES WILL CONTINUE THROUGH THE MORNING HOURS...BUT SNOW ACCUMULATIONS AROUND 1 INCH WERE INSUFFICIENT TO CAUSE SIGNIFICANT REDUCTIONS IN VISIBILITY. $$ IAZ038-049-050-211500- /O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/ GRUNDY-MARSHALL-TAMA- INCLUDING THE CITIES OF...GRUNDY CENTER...MARSHALLTOWN...TOLEDO 318 AM CST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. LIGHT TO MODERATE SNOW WILL DIMINISH IN TAMA AND TOLEDO AND THE SURROUNDING AREA BY 4 OR 5 AM...WITH A TOTAL ACCUMULATION UP TO 2 OR 3 INCHES. INCREASING NORTHWEST WINDS...WITH GUSTS TO 40 MPH...WILL CAUSE SOME BLOWING SNOW AND LOCALLY POOR VISIBILITY THROUGH MID MORNING. FLURRIES OR VERY LIGHT SNOW CAN BE EXPECTED THROUGHOUT THE MORNING...BUT LITTLE ADDITIONAL ACCUMULATION WILL OCCUR AFTER 5 AM. VISIBILITY SHOULD IMPROVE LATER IN THE MORNING ALTHOUGH GUSTY NORTHWEST WINDS WILL CONTINUE. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 2:55 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 20, 2:55 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CST FRI FEB 20 2009 .SHORT TERM.../TONIGHT/ STRENGTHENING SURFACE LOW WILL SKIRT NORTHERN MISSOURI INTO ILLINOIS TONIGHT...WITH AN INVERTED TROUGH EXTENDING TO THE NORTH ACROSS IOWA. SOME RUN TO RUN MODEL INCONSISTENCIES HAVE REDUCED CONFIDENCE IN TOTAL SNOWFALL FORECAST...BUT AM STILL EXPECTING A HIGH IMPACT WINTER EVENT OVER THE NORTHEAST PORTION OF THE CWA. THE SHORT RANGE MODELS AND ENSEMBLES ARE IN GENERAL AGREEMENT PLACING THE HIGHEST QPF ACROSS THE NORTHEAST THIRD OF IOWA...WITH GENERAL MAX AMOUNTS OF 0.3-0.4. KEPT SNOW RATIOS RELATIVELY CONSERVATIVE AT 14 TO 17:1 DUE TO EFFECTS OF CRYSTAL FRAGMENTATION IN THE STRONG WINDS. THIS YIELDED 6 TO 7 INCH SNOWFALL AMOUNTS ACROSS PARTS OF BUTLER...BREMER...AND BLACK HAWK COUNTIES. THESE AMOUNTS...COMBINED WITH A STRONG WIND AT 20-30 MPH AND GUSTS TO 40 MPH WILL CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW. NEAR ZERO VISIBILITIES IN RURAL AREAS ARE LIKELY AT TIMES...ALTHOUGH NOT EXPECTING TO HIT BLIZZARD CRITERIA. HOWEVER...TRAVEL WILL BE VERY HAZARDOUS NORTHEAST. WILL ISSUE WINTER STORM WARNING FOR THOSE 3 COUNTIES...AND CONTINUE THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ELSEWHERE. TROWAL/DEF ZONE SHOULD KEEP SNOW GOING IN THE NORTHEAST OVERNIGHT INTO SATURDAY MORNING. && .LONG TERM.../SATURDAY THROUGH FRIDAY/ SYSTEM WL CONTINUE TO PULL EAST ON SATURDAY...HOWEVER TIGHT GRADIENT WL REMAIN DURING THE MORNING. STRONG NORTHWEST WINDS WL PERSIST WITH CONSIDERABLE BLOWING SNOW THROUGH THE AM ACRS THE NORTHEAST. HAVE CONTINUED ADVISORY THROUGH 9 AM WITH WARNING REMAINING UNTIL NOON. SHOULD SEE SOME GRADUAL DECREASE IN WINDS INTO THE AFTERNOON AS GRADIENT SLOWLY RELAXES. WL LIKELY SEE SOME RESIDUAL PCPN IN THE FAR EAST EARLY BUT THIS SHOULD END QUICKLY AS FORCING PULLS AWAY FROM IA. REMAINDER OF THE WEEKEND WL SEE SFC RIDGING DOMINATE WITH COLD CANADIAN AIR IN PLACE. TEMPS WL STRUGGLE TO REBOUND OVER NEW SNOW COVER IN THE NORTH AND HAVE KEPT READING NEAR GUIDANCE THERE. WL BEGIN TO SEE INCREASING WAA LATE SUNDAY NIGHT AND PERSIST INTO EARLY NEXT WEEK. MODERATING TEMPERATURES WL OCCUR DURING THIS TIME WITH LITTLE THREAT OF PCPN INTO TUESDAY. HOWEVER...SOME MOISTURE WL BEGIN TO ENTER BACK INTO THE REGION BY MID WEEK WITH INCREASING THREAT FOR PCPN. BOTH GFS AND ECMWF INDICATE LIGHT PCPN ACRS US BY TUESDAY NIGHT BUT SPECIFICS ON TIMING AND AMOUNTS STILL UP FOR REFINEMENT. HAVE KEPT POPS LOW WITH 30PCT OR LESS DURING THIS PERIOD WITH RAIN AND SNOW BOTH POSSIBLE. TEMPS TO REMAIN AT OR ABOVE NORMALS INTO WEDNESDAY ALTHOUGH SOME COOLER AIR MAY WORK IN BY THURSDAY AS A COLD FRONT PULLS THROUGH THE STATE. && .AVIATION...20/18Z UPCOMING STORM IS STILL ON TARGET TO PRODUCE MODERATE SNOWFALL AMOUNTS...ESPECIALLY AT KALO/KMCW. HAVE INCLUDED PERIODS OF LIFR VSBYS AT THOSE LOCATIONS FOR A PERIOD TONIGHT WITH LIGHT TO MODERATE SNOW. LIGHT SNOW WILL HAVE ENDED FOR THE MOST PART AT KFOD BY 06Z BUT INCREASING WINDS ON BACK SIDE OF DEEPENING SFC LOW WILL KEEP BLSN A CONCERN. HIGHER INTENSITY SNOW EXPECTED AT KALO/KMCW COMBINED WITH NW WIND AT 25G35KT WILL PRODUCE BLSN AND LOW VSBYS INTO SATURDAY MORNING. KDSM/KOTM WILL NOT LIKELY SEE ENOUGH SNOWFALL TO CAUSE SIGNIFICANT VISIBILITY RESTRICTIONS. && .DMX WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING IAZ027-028-039 FROM 6 PM UNTIL NOON SAT. WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IAZ004>007- 015>017-025-026-037-038-049-050 FROM 6 PM THROUGH 9 AM SAT. && SHORT TERM/AVIATION...KINNEY LONG TERM...COGIL
Hazardous weather outlook, Feb 20, 3:41 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CST FRI FEB 20 2009 IAZ027-028-039-211200- BUTLER-BREMER-BLACK HAWK- 341 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NEAR WAVERLY AND WATERLOO. .DAY ONE...TONIGHT MODERATE TO HEAVY SNOW IS EXPECTED TO SPREAD ACROSS THE AREA THIS EVENING AND CONTINUE INTO SATURDAY MORNING. TOTAL SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE SYSTEM OVERNIGHT INTO EARLY SATURDAY...WHICH WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW AND BLOWING SNOW WILL CONTINUE THROUGH SATURDAY MORNING...BEFORE THE SNOW TAPERS OFF AND THE WIND DECREASES DURING THE AFTERNOON. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED. IAZ004>007-015>017-025-026-037-038-049-050-211200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA- 341 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHEAST OF A LINE FROM MARSHALLTOWN TO EMMETSBURG. .DAY ONE...TONIGHT MODERATE WILL SPREAD ACROSS THE AREA THIS EVENING AND CONTINUE INTO SATURDAY MORNING. TOTAL SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE SYSTEM OVERNIGHT INTO EARLY SATURDAY...WHICH WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MID SATURDAY MORNING...BEFORE THE SNOW TAPERS OFF AND THE WIND DECREASES DURING THE LATE MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED. IAZ023-024-033>036-044>048-057>062-070>075-081>086-092>097-211200- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL- GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 341 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT LIGHT SNOW WILL SPREAD ACROSS THE AREA THIS EVENING...THEN TAPER OFF OVERNIGHT. EXPECT TOTAL SNOWFALL AMOUNTS RANGING FROM A TRACE...UP TO 2 INCHES. PATCHY BLOWING SNOW IS POSSIBLE OVERNIGHT ACROSS AREAS WITH THE HIGHER SNOWFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:53 AM CST | Winter Weather Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more | 32 hr |
Nearby
Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.